Hail, Wapello
- When
- April 25, 5:35 PM CST
- Where
- Wapello County, 4.9 mi SSE of Agency
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -92.320
A strong warm front pushed east across Iowa during the afternoon of the 25th. In addition to the front, a surface low also moved southeast with the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong warm front pushed east across Iowa during the afternoon of the 25th. In addition to the front, a surface low also moved southeast with the front. The sounds were very dry initially, making it difficult for convection to get started. Pooling of moisture occurred along the warm front with late afternoon dewpoints in the mid 60s along the front. A strong thermal contrast existed with temperatures in the 70s east of the front and low 90s to the west. Thunderstorms developed rapidly in Wapello County late in the day. It dropped golf ball size hail before heading southeast out of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 25, 5:21 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 621 PM CDT WED APR 25 2012 .SHORT TERM /TONIGHT/... WEAK SURFACE LOW WILL CONTINUE TO PRESS SOUTH AND EAST THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. GOOD MIXING BEHIND THE FRONT HAS ALLOWED TEMPS TO QUICKLY RISE WELL INTO THE 80S TO THE LOWER 90S OVER THE CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. MIXING WILL SUBSIDE AROUND 00Z TONIGHT BUT WEAK CAA CONTINUES THROUGHOUT THE OVERNIGHT HOURS AS WINDS SHIFT TO THE NORTH AND NORTHEAST BY AROUND 12Z THURSDAY. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... FORECAST CHALLENGE THROUGH THE PERIOD REMAINS THE SAME AS THE PAST FEW DAYS...FOCUSING ON THE LATE THURSDAY THROUGH SATURDAY TIMEFRAME. THREE KEY FEATURES WILL PLAY LARGE ROLES IN THE FORECAST...LARGE CANADIAN HIGH PRESSURE NOW OVER NORTHERN MANITOBA AND SASKATCHEWAN...AND TWO UPPER LEVEL CLOSED LOWS WITH ONE OFF THE PACIFIC NW COAST AND THE OTHER OFF THE SRN CALIFORNIA COAST. THE AREA OF HIGH PRESSURE WILL SHIFT SLOWLY SOUTH AND EAST TOWARD THE NRN GREAT LAKES THROUGH SATURDAY. THE WESTERN UPPER WAVES WILL PUSH INTO EAST INTO THE CONUS DURING THE PERIOD. THIS WILL LEAD TO CYCLOGENESIS AS THEY BEGIN TO CROSS THE ROCKIES WITH THE SRN WAVE BEGINNING TO ADVANCE MORE QUICKLY WITH THE LARGE NORTHERN WAVE BECOMING CAUGHT UP IN A PARTIAL OMEGA BLOCK DUE TO A DEEP TROUGH OVER EASTERN CANADA AND INTO THE NEW ENGLAND REGION INTO THE WEEKEND WITH A DEFAULT RIDGE EXTENDING NORTH INTO MANITOBA. THIS WILL LEAD TO THE WITH THE BROAD SFC LOW DEEPENING OVER KANSAS. TRENDS WITH THIS PATTERN AND THE UPPER RIDGE THROUGH THE NORTHERN PLAINS ARE LEADING TO A LITTLE WARMER ALOFT AND FARTHER NORTHEAST SOLUTIONS WITH THE PRECIPITATION WITH THE SFC HIGH BEGIN PUSHED A BIT MORE EAST. HAVE DELAYED POPS TO MAINLY AFTER MIDNIGHT THURSDAY NIGHT AND INCREASED THEM FRIDAY INTO FRIDAY NIGHT. STILL EXPECT A QUITE COOL AND WET AFTERNOON ON FRIDAY WITH TEMPERATURES IN THE 30S TO MID 40S. PRECIPITATION CHANCES GRADUALLY END ON SATURDAY ESPECIALLY OVER THE CENTRAL AND SOUTH BUT IT WILL REMAIN COOL WITH HIGHS IN THE MID 40S TO LOWER 50S...THOUGH LATEST ECMWF HAS SHIFTED SEVERAL DEGREES WARMER WITH A MORE NORTHERLY SOLUTION. GRADUAL WARMING WILL CONTINUE SUNDAY AND MONDAY WITH THE LARGE SFC HIGH SETTLING OVER THE EASTERN CONUS THEN SHIFTING SLOWLY EAST. BEST WARM ADVECTION ARRIVES MONDAY NIGHT INTO TUESDAY AND WITH THIS WILL BE THE NEXT CHANCES FOR THUNDERSTORMS. && .AVIATION...26/00Z VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD. ISOLATED THUNDERSHOWER JUST SW OF KOTM SHOULD CONTINUE MOVING AWAY FROM THAT SITE WITH NOTHING BEHIND BEYOND SCT-BKN MID CLOUDS THROUGH THE EARLY EVENING FOLLOWED BY MOSTLY CLEAR SKIES. 23Z SURFACE ANALYSIS PLACES LOW BETWEEN KMIW-KCID WITH ASSOCIATED TROUGH ALONG KCCY-KGGI-KOTM LINE. NW WINDS WILL BRIEFLY BE GUSTY BEHIND ITS PASSAGE...DECREASE SOMEWHAT TOWARD SUNSET...AND THEN REMAIN FAIRLY STEADY AROUND 10KTS WHILE THEY SLOWLY VEER INTO THU AS HIGH BUILDS INTO THE GREAT LAKES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 415 PM CDT WED APR 25 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-262115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 415 PM CDT WED APR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY NIGHT THROUGH FRIDAY. THUNDERSTORM CHANCES RETURN MONDAY NIGHT AND TUESDAY. THE PROBABILITY OF SEVERE WEATHER THROUGH THE WEEKEND IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367441.